Hospitals are dangerous places. They are a necessity if you are in acute need but if you want to keep your health you would be wise to minimize your stay. Let me tell you a true story about hospitals.
Forty-nine months ago my wife, who was 68 at the time, had an unexpected allergic reaction to a medicine she had never taken before. Mollie had just taken Levaquin, a strong single-dose antibiotic prescribed for a urinary-tract infection by our family doctor. It was a Thursday evening and we were starting supper. Not long after she took it her face and lips began to
puff up and we recognized it for what it was, the beginning of anaphylactic shock. When I was a teen-ager I had had a similar reaction to penicillin, at which time the doctor had “cured” me in a matter of minutes with a shot of something (I think it was adrenalin). Recalling that incident I fully expected the same experience would apply to my wife’s case.
We went to an express care facility where the medical staff quickly administered a cortico-steroid to counter the effects, but then insisted on transporting her by ambulance to the hospital. This was unexpected. I followed in the car and soon saw her being admitted to the emergency ward and being placed on an IV with additional steroids. Apparently the reaction was so strong that there was real concern that her throat might close. She was transferred to CVICU and the treatment continued through the night. By the next day she had become strangely disoriented. I stayed with her through that time, and as it turned out through the weekend except for one brief period of about 6 hours when I went home to attend to things there. While I was gone she went into complete panic, kept tearing the IV out of her arm and had to be restrained.
The time passed in the midst of the bustle of CVICU with the constant coming and going of patients and personnel shifts. I was allowed to stay. It being the weekend there was no one doctor in charge of her case. The lights were sometimes subdued but always on. There was a sense of timelessness about it even for me, much less for my wife. She began to have hallucinations and by Saturday did not recognize me – she thought I was her father. She also saw tiny “red spider-like things” crawling on her arms and all around her, although strangely these didn’t seem to bother her much. One of her arms looked to her like a “chicken bone”. She kept looking at it to see if it had changed. She kept calling for her husband, but I could not convince her that I was me. This was profoundly upsetting to say the least.
On Sunday they moved her to a private room in the hospital, by which time she was recognizing me again but still seeing the little red spiders. I requested that her hallucinations be addressed medically and a psychiatrist who apparently had the weekend duty was assigned. I asked him if he could help get the steroids reduced if not terminated because I believed that it was the medication that was causing the disorientation. The psychiatrist agreed with me and said he would see to it. Nothing whatsoever happened – he was humoring me, which I guess is what those guys do with distraught husbands.
Our family doctor showed up Monday morning and said to me, “She won’t get better until you get her home.” After a flurry of paperwork he got us sprung. Mollie no sooner got home than she began puttering around the kitchen, cleaning up my mess. A wave of relief swept over me like I have never felt before or since. She continued to see the red spiders for days, but they slowly disappeared.
What my wife had experienced is well-known in hospitals. It is called ICU Psychosis or ICU Syndrome, and it is more prevalent in the elderly than in the young. Until recently it apparently has been accepted as an unavoidable side-effect of hospital care, but there is a growing awareness that this is something that can be, and indeed must be, treated. Anyone who is admitted to the hospital, and especially if they are eligible for AARP, should be aware of ICU Syndrome. It can be a CAUSE OF DEATH, and I am not making that up.
I have thought for four years that an overdose of steroids brought on her mental crisis, and indeed that was a possible factor, but the cause is poorly understood and is surely more complex than that, as noted in this N.Y. Times article about a remarkably similar event that caught my eye today. Link HERE. For more background, there is this Link HERE.
For more on how to protect yourself from a DANGEROUS HEALTHCARE SYSTEM, please see my blog post of 3/30/2010, “An Engineer Comments on Medical Errors”. I have tried to keep that post updated.
P.S. – Try not to be in a hospital over a weekend, but if you do, have someone there with you. It’s a jungle in there.